Oregon, 2008

Damaging Winds in Oregon, June 21, 2008

June 21, 2008 · NWS PDT · 3 events in 1 county or zone

Thunderstorms with strong winds developed across northeast Oregon associated with an early evening cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Thunderstorms with strong winds developed across northeast Oregon associated with an early evening cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 21, 4:00 PM PST, 25 minutes earlier.

Area forecast discussion, Jun 21, 4:00 PM PST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PDT SAT JUN 21 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...A WEATHER DISTURBANCE
OFF THE COAST WILL CONTINUE TO INFLUENCE THE AREA WEATHER TONIGHT.
THUNDERSTORMS AHEAD OF THIS SYSTEM CONTINUE TO DEVELOP THIS
AFTERNOON...WITH SCATTERED STORMS CURRENTLY FROM NORTHERN CALIFORNIA
TO CENTRAL OREGON NORTHEAST INTO THE GRANDE RONDE VALLEY. AS THE
SYSTEM MOVES CLOSER TO THE REGION AND TAKES ON A SLIGHT NEGATIVE
TILT...STORMS WILL INCREASE IN COVERAGE ACROSS CENTRAL OREGON AND
NORTHEAST OREGON AND SOUTHEAST WASHINGTON AND INCREASE IN INTENSITY
THIS AFTERNOON AND INTO THE EVENING. WHILE THE BEST THREAT FOR
THUNDERSTORMS IS IN CENTRAL AND NORTHEAST OREGON...ISOLATED STORMS
MAY MOVE NORTH ACROSS THE BASIN AND INTO THE EAST SLOPES OF THE
CASCADES THIS EVENING. THE FRONT ASSOCIATED WITH THE WEATHER
DISTURBANCE WILL PUSH THROUGH THE AREA THIS EVENING AND ACROSS
NORTHEAST OREGON OVERNIGHT. A STRONG JET PARALLEL WITH THE FRONT
WILL HELP PROVIDE GOOD WIND SHEAR AND THE FRONT WILL PROVIDE
ADDITIONAL LIFT IN THE UNSTABLE AIR OVER CENTRAL AND NORTHEAST
OREGON. THE STORM PREDICTION CENTER HAS PLACED NORTHEAST OREGON
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WHILE SEVERAL STORMS
WILL BE STRONG ACROSS CENTRAL AND NORTHEAST OREGON...A FEW OF THESE
STORMS MAY BECOME SEVERE. THE MAIN THREAT FOR THESE STORMS WILL BE
DAMAGING WINDS...THOUGH LARGE HAIL COULD NOT BE RULED OUT. A SPECIAL
WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THE POTENTIAL SEVERE
WEATHER OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. CONVECTION
WILL SHIFT EASTWARD AHEAD OF THE FRONT LATER TONIGHT AND SCATTERED
THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE BLUE MOUNTAINS
EASTWARD THROUGH THE NIGHT.

CONDITIONS WILL GRADUALLY STABILIZE ON SUNDAY FOR MOST OF THE
AREA...THOUGH RESIDUAL MOISTURE AND LIFT FROM A WEAKER SECOND
DISTURBANCE MOVING INTO THE REGION SUNDAY AFTERNOON...WILL KEEP A
SLIGHT CHANCE OF PRECIPITATION GOING IN THE NORTHEAST OREGON
MOUNTAINS. A SLIGHT CHANCE OF THUNDERSTORMS IS AGAIN
POSSIBLE...THOUGH WILL BE LIMITED TO THE EASTERN PORTION OF WALLOWA
COUNTY AS MORE STABLE AIR FILTERS INTO THE REGION FROM THE WEST.
TEMPERATURES ON SUNDAY WILL BE CLOSER TO NORMAL...WITH HIGH
TEMPERATURES 5 TO 10 DEGREES COOLER THAN SATURDAY. MONDAY WILL SEE A
RETURN TO A BUILDING RIDGE TO THE EAST AND ANOTHER APPROACHING
TROUGH TO THE PACIFIC NORTHWEST COAST. THIS WILL TURN THE FLOW TO
THE SOUTHWEST WITH DRY AND WARMING CONDITIONS. DMH

.LONG TERM...TUESDAY THROUGH THURSDAY NIGHT...DRY SOUTHWEST FLOW
ALOFT EXPECTED TUESDAY AND WEDNESDAY. A CLOSED LOW DEVELOPING OFF
THE NORTHERN CALIFORNIA COAST ON THURSDAY AND THURSDAY NIGHT PUMPS
UP A FLAT UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE INTERIOR
PACIFIC NORTHWEST FOR A CONTINUATION OF DRY CONDITIONS.  POLAN

FRIDAY THROUGH SATURDAY NIGHT...MODELS HAVE NOT CHANGED MUCH SINCE
YESTERDAY...A POTENTIALLY STRONG VERY WARM UPPER LEVEL RIDGE
CENTERED OVER ARIZONA WILL BUILD OVER THE WESTERN CONUS...KEEPING
THE AREA HOT AND DRY DURING THIS TIME PERIOD. WEBER

&&

.AVIATION...AN AIRPORT WEATHER WARNING IS IN EFFECT FOR THE
TRI-CITIES AIRPORT (KPSC) UNTIL 0130 UTC. THUNDERSTORMS WITH STRONG
GUSTY WINDS IN EXCESS OF 40 MPH...POSSIBLY UP TO 55 MPH...CAN BE
EXPECTED AT KPSC BY 0000 UTC (500 PM PDT). CLOUD TO GROUND LIGHTNING
WILL ALSO OCCUR AT OR NEAR KPSC UNTIL AROUND 0100 UTC.

OTHERWISE..VFR CONDITIONS WILL PREDOMINATE FOR THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON NEAR AND
SOUTH OF KRDM. BY 21Z THUNDERSTORM THREAT WILL SPREAD FROM CENTRAL
OREGON TO THE NORTHEAST ACROSS THE BLUE MOUNTAINS TO EXTREME
NORTHEAST OREGON. AFTER 00Z A GENERAL THUNDERSTORM THREAT WILL EXIST
AT KRDM...KPDT...KALW AND KPSC...WITH THE BEST THREAT FROM KRDM TO
KPDT AND KALW AND OVER THE MOUNTAINS OF CENTRAL AND NORTHEAST OREGON
INCLUDING THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON. POTENTIAL FOR
STRONG OUTFLOW WITH WINDS OF 40 KTS GUSTING TO 60 KTS IN VICINITY OF
THUNDERSTORMS AT KRDM 22Z-02Z AND AT KPDT AND KALW 01Z-05Z. MVFR
CONDITIONS ARE POSSIBLE NEAR THUNDERSTORMS FROM REDUCED VISIBILITY
FROM BRIEF HEAVY RAIN FROM 20Z TO 06Z. AFTER 04Z MAIN THUNDERSTORM
THREAT WILL SHIFT TO NORTHEAST OREGON INCLUDING KPDT AND KALW.  POLAN

&&

.FIRE WEATHER...THUNDERSTORMS HAVE PRODUCED LITTLE IN THE WAY OF
RAIN AS OF 1330. STORMS WILL GRADUALLY MOISTEN UP THROUGH THE
EVENING HOURS, BUT STILL DONT EXPECT SIGNIFICANT PRECIPITATION
AMOUNTS. ANY EXISTING FIRES IN THE VICINITY OF A THUNDERSTORM COULD
SEE STRONG WIND GUSTS AND WITH DRY LOWER LEVELS, SOME OF THESE GUSTS
COULD TRAVEL QUITE SOME DISTANCE FROM THE PARENT STORM, ESPECIALLY
DOWN DRAINAGES. THE COLD FRONT WILL CROSS DURING THE EVENING HOURS
WITH THE HIGHEST NON-THUNDERSTORM WIND SPEEDS EXPECTED FOR A COUPLE
OF HOURS BEHIND IT.  ANY LIGHTNING STARTS ACROSS LOWER ELEVATIONS
WILL LIKELY SEE SOME RUNNING FROM THESE WINDS UNTIL HUMIDITY
RECOVERS LATER IN THE EVENING. AREAS ACROSS CENTRAL AND EAST-CENTRAL
OREGON WILL SEE HIT AND MISS OVERNIGHT HUMIDITY RECOVERY UNDER A
WEAK INVERSION DEPENDING ON INDIVIDUAL STORM TRACKS AND POSITION
WITHIN THE RAIN SHAFTS.

FAR EASTERN OREGON WILL SEE WEAK INSTABILITY REMAIN FOR MOST OF THE
DAY SUNDAY. THIS REGION SHOULD MOVE EAST BY EVENING. OTHERWISE, A
RELATIVELY WARM AND DRY PATTERN WILL RETURN AND CONTINUE INTO NEXT
WEEK. /JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  82  52  83 /  40  10   0   0
ALW  59  82  55  85 /  40  10   0   0
PSC  58  86  53  87 /  20  10   0   0
YKM  52  81  51  82 /  20  10   0   0
HRI  57  85  52  86 /  20  10   0   0
ELN  52  77  51  80 /  20  10   0   0
RDM  42  79  41  81 /  30  10   0   0
LGD  50  77  46  82 /  60  10   0   0
GCD  51  80  47  83 /  60  10  10   0
DLS  56  80  53  84 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/99/89/99/87
Hazardous weather outlook, Jun 21, 11:15 AM PST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1215 PM PDT SAT JUN 21 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-221415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1215 PM PDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

STRONG THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
NORTHEAST OREGON AND SOUTHEAST WASHINGTON THIS AFTERNOON AND THIS
EVENING. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WITH STRONG DAMAGING WINDS. THERE IS ALSO A RISK OF HAIL THE SIZE OF
PENNIES OR LARGER...HOWEVER THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE STRONG DAMAGING WIND GUSTS DUE TO DOWNDRAFTS
IN THE IMMEDIATE VICINITY OF THUNDERSTORM CELLS. THE GREATEST
POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER THE MOUNTAINS OF
EASTERN OREGON AND SOUTHEAST WASHINGTON.

IN ADDITION...GUSTY OUTFLOW WINDS ASSOCIATED WITH THE THUNDERSTORMS
MAY CAUSE BLOWING DUST IN THE LOWER COLUMBIA BASIN, THE YAKIMA
VALLEY, AND THE BLUE MOUNTAIN FOOTHILLS. LIGHTNING-CAUSED FIRES ARE
ALSO POSSIBLE SINCE PRECIPITATION AMOUNTS WITH SOME THUNDERSTORMS
WILL BE LIGHT AND NOT ENOUGH TO PREVENT NEW LIGHTNING CAUSED FIRE
STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     NORTHWEST BLUE MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN OVER THE
EASTERN OREGON AND SOUTHEAST WASHINGTON MOUNTAINS SUNDAY AFTERNOON.
THEN...DRIER AND MORE STABLE CONDITIONS ARE EXPECTED FOR MOST OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jun 21, 10:40 AM PST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1140 AM PDT SAT JUN 21 2008...CORRECTED

CORRECTED THUNDERSTORM LOCATION AND STRENGTH INFORMATION AND
SPELLING

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-220630-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN...
MORO...BEND...LA PINE...PRINEVILLE...REDMOND...ARLINGTON...
BOARDMAN...HERMISTON...LA GRANDE...ELGIN...UNION...ENTERPRISE...
JOSEPH...WALLOWA...HEPPNER...PENDLETON...MEACHAM...TOLLGATE...
UKIAH...CONDON...FOSSIL...SPRAY...JOHN DAY...MONUMENT...
DAYVILLE...LONG CREEK...MITCHELL...SENECA...WHITE SALMON...
ELLENSBURG...SUNNYSIDE...YAKIMA...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...CLE ELUM...
EASTON...ROSLYN...NACHES...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
1135 AM PDT SAT JUN 21 2008

...NUMEROUS SHOWERS AND THUNDERSTORMS WITH POSSIBLE ISOLATED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEAST
OREGON AND SOUTHEAST WASHINGTON...

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT ALONG THE PACIFIC
NORTHWEST COAST WILL MOVE INTO EASTERN OREGON AND WASHINGTON BY THIS
AFTERNOON. THE ATMOSPHERE OVER THE AREA WILL BE VERY WARM AND
UNSTABLE WITH GREATER MOISTURE THAN DURING THE PAST FEW DAYS. AS THE
LOW PRESSURE SYSTEM AND COLD FRONT INTERACT WITH THE WARM AND
UNSTABLE AIR SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY WILL
INCREASE. SOME STORMS MAY BECOME SEVERE WITH STRONG DAMAGING WINDS.
THERE IS ALSO A POSSIBILITY OF HAIL THE SIZE OF PENNIES OR
LARGER...HOWEVER THE MAIN THREAT FROM THUNDERSTORMS WILL BE STRONG
DAMAGING WIND GUSTS DUE TO DOWNDRAFTS UNDER THUNDERSTORM CELLS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER THE
MOUNTAINS OF EASTERN OREGON AND SOUTHEAST WASHINGTON.

PERSONS WITH OUTDOOR INTERESTS SUCH AS HIKERS...CAMPERS AS WELL AS
TRAVELERS ARE URGED TO MONITOR THE LATEST NWS FORECASTS AND BE ALERT
FOR POSSIBLE SEVERE THUNDERSTORM WATCHES AND WARNINGS.

RSC/JBONK
Local storm report, Jun 21, 1:31 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     29 ESE SENECA           44.04N 118.42W
06/21/2008  M51 MPH          GRANT              OR   MESONET

            REPORTED BY ANTELOPE RAWS.

&&

DWEBER
Local storm report, Jun 21, 3:11 PM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
411 PM PDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     1 W ENTERPRISE          45.43N 117.29W
06/21/2008  M52 MPH          WALLOWA            OR   MESONET

            ENTERPRISE MESONET REPORT OF 52 MPH WIND GUST AT 342 PM
            PDT...OR 2242Z FROM THUNDERSTORM.

&&

RSC

The radar

The Pendleton radar (KPDT), 17 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
June 21, 4:25 PM PST
Where
Umatilla County, 4 mi W of Cayuse
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.680, -118.633

Several branches up to 5 inches in diameter blown down.

Thunderstorm Wind, Umatilla

When
June 21, 7:50 PM PST
Where
Umatilla County, 5 mi W of Pendleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
45.670, -118.904

Umatilla Electric Coop reports trees blown down on power lines in several locations between Pendleton and Nolin.

Thunderstorm Wind, Umatilla

When
June 21, 7:55 PM PST
Where
Umatilla County, Pendleton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
45.700, -118.830

New metal roof blown loose and rattling up and down on house located on Airport Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105763, 105761, 105762.